© 2016 The Author(s).Background: Multiple new targeted agents have been developed for patients with human epidermal growth factor receptor type 2 (HER2) - positive breast cancer. Patients with HER2- positive breast cancer will develop brain metastases with greater incidence than patients with non-HER2 cancers, and many of them will undergo stereotactic radiosurgery (SRS) or other CNS radiotherapy. The interaction between radiation effects and new targeted agents is not well understood. We report two cases suggesting a novel adverse effect of T-DM1 (trastuzumab emtansine) on symptomatic enlargement of radiation necrosis (RN) after SRS. Case presentation: Two patients with HER2-positive breast cancer had received SRS for single brain metastasis more than 5-years ago. They had been heavily treated for HER2-positive metastatic breast cancer (trastuzumab and pacritaxel, lapatinib and capecitabine). They initiated T-DM1 therapy for progressive systematic disease 5.5 years after stereotactic irradiation, when a small RN was recognized on brain MR images of each patient. The RN lesions increased in size and became symptomatic during 13 or 14 months of T-DM1 treatment. The patients underwent surgical resection of the lesion. Pathological examination revealed necrosis, hematoma, granulation tissue and telangiectasia without neoplastic cells. Conclusions: A potential enhancement of RN by T-DM1 in the brain may be one of important adverse events associated with the use of T-DM1 for patients after SRS. These cases highlight the need of careful follow-up when combining new systemic targeted therapies and SRS for brain metastases.
Mitsuya, K., Watanabe, J., Nakasu, Y., Hayashi, N., Harada, H., & Ito, I. (2016). Expansive hematoma in delayed cerebral radiation necrosis in patients treated with T-DM1: A report of two cases. BMC Cancer, 16(1). https://doi.org/10.1186/s12885-016-2464-1